Antibiotics can cause acute delirium

Antibiotic toxicity can represent an unrecognized cause of delirium in hospital patients, with manifestations observed in three distinct phenotypes, new research shows.

delirium-flat
“While toxicity from antibiotics has certainly been reported in the past, this is the largest analysis of the spectrum of toxicity from antibiotics,” lead author Shamik Bhattacharyya, MD, from Harvard Medical School and Brigham and Women’s Hospital in Boston, Massachusetts, told Medscape Medical News.

“As far as we know, these three phenotypes have not been described individually in such terms before.”

Awareness of these three core clinical patterns “can lead to earlier discontinuation of causative medications, reducing time spent in a delirious state and thereby improving outcomes in patients with delirium,” they add.

Their findings were published online February 17, 2016 in Neurology.

While reports of serious central nervous system adverse effects related to antibiotic treatment are uncommon, and encephalopathy represents only a small proportion of those effects, one recent study reported an encephalopathy rate as high as 15% among 100 critically ill patients, with cases linked to the use of the fourth-generation cephalosporin cefepime, the researchers say.

For the new review, Dr Bhattacharyya and colleagues conducted a literature search, identifying 391 cases from 1946 through 2013 involving patients experiencing delirium or alterations of cognition or consciousness after the initiation of treatment with antibiotics, with the effects diminishing upon treatment cessation.

Patients who experienced encephalopathy before initiation of the antibiotics were not included.

The likelihood of the antibiotic as the cause of the effects was determined with the Naranjo Adverse Drug Reaction Probability Scale. Among the patients, 54% were male and the median age was 54 years; the cases involved 54 different antibiotics in 12 different drug classes.